DEAR DR. ROACH: At a routine follow-up at my doctor’s office, the nurse took my blood pressure on my left arm, and it was 143/73. This seemed high, so I asked her to check it on my right arm. It was 104/62 on that arm. She said she had never seen anything like that. Is there a logical reason or explanation for this? -- L.B.
ANSWER: There are several possibilities for having different blood pressures in the arms, all with logical explanations. The first to come to mind is not the most common in adults, but one we are taught to look for, called coarctation of the aorta. This is a congenital heart defect where there is a narrowing of the aorta (the main blood vessel that comes straight out of the left ventricle). It can occur in the area between where the blood vessels for the left and right arms originate. It usually is found in children, but sometimes can be missed until adulthood. However, since the right side originates closer to the heart than the left, it’s the left side that should have lower blood pressure.
A blockage in the artery going to the arm (there are three: the brachiocephalic, subclavian and brachial arteries; the larger ones, listed first, divide into the smaller ones) can reduce the blood pressure in one arm. An inflammatory disease of the blood vessel, Takayasu arteritis, can preferentially affect one limb, so it’s important to measure blood pressures in both arms and legs if concerned about this diagnosis.
However, it is prudent to be sure about the measurements before either getting worried or embarking on a search for these conditions. Blood pressure can change suddenly. I recommend carefully measuring the blood pressure three times in each arm and comparing the average of each arm’s values against the other. A difference of five to at most 10 points is normal; more than 10 is not normal.
DEAR DR. ROACH: In a recent column, a 63-year-old woman complained about her eyebrows starting to disappear at the outer edges. The same thing happened to me (I am about the same age). My blood tests were normal. I think for many, it’s simply aging. I disliked it so much that I tried Latisse, which many people use for eyelashes. One drop each night, and my eyebrows are back, as though I were a 20-year-old. -- A.K.M.
ANSWER: As an internist, I think about what skin, nail and hair problems may mean as far as diagnosing medical problems. That’s why I recommend evaluation of the thyroid gland -- loss of the outer part of the eyebrow can be a clue to this important problem. However, I recognize that it can be a cosmetic issue as well.
Bimatoprost (Latisse) is a prescription medication indicated for people with decreased eyelash volume. I have found case reports and anecdotal evidence that it is effective for eyebrows as well. This is an off-label use of the medication. It is expensive, on the order of $140 per bottle at the time I write this, and might not be covered by insurance for this purpose. Any improvement in eyebrows is likely to go away when the use of the product is stopped.
READERS: The booklet on back problems gives an outline of the causes of and treatments for the more-common back maladies. Readers can order a copy by writing:
Book No. 303
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
© 2017 North America Syndicate Inc.
All Rights Reserved